Firstly may I apologise if this is long winded but I am not very good at summarising.
Like many of you I am on Warfarin. I have been taking it for the past 7 years although I had a previous period some 20+ years ago when I was also on the drug.
In a recent post the pros and cons of Warfarin and the various other anticoagulant drugs have been discussed by a number of us. As we are all acutely aware all drugs and particularly Warfarin should be treated with great care and taken strictly in accordance with the advice given by our doctors.
Warfarin like many other drugs, has issues with interaction with other drugs and foods and I have always been very aware of this. Warfarin can also make the work of doctors very difficult if you are careless enough as I was 9 months ago to cut an artery in my hand, or if any other illness is encountered.
The reason for my post is to share my recent experience following the ablation I had 3 weeks ago. As the procedure took six and a half hours and I was then required to remain horizontal for a number of hours afterwards it was agreed that I should have a urinary catheter inserted during the procedure while I was asleep. In any case my waste disposal system and hospitals have never got on too well. To my great relief I managed to negotiate removal of the catheter late that night when I was finally allowed to get out of bed.
All seemed to be well at first but as on previous occasions unfortunately I developed issues with my bladder with symptoms of cystitis. I hoped that it would settle down but when 4 days later it did not, I went to see my doctor for advice.
We both knew that normally a patient needs to take anti-inflammatory drugs and that also Cranberry juice was considered to be a very good thing to drink when experiencing these problems. We both also knew that Ibroprufen and Cranberries would influence the effectiveness of the Warfarin. We had a dilemma.
After much thought my doctor’s advice was that we need to deal with the cystitis, which by now was very painful, so he said to drink some Cranberry juice and also to take Ibroprufen once a day to reduce the inflammation of my bladder. I was to stop as soon as I felt it was having an effect. This I did after about 3 days. The remedy worked but in the end my discomfort lasted for 2 weeks in all before things settled down.
Over a week after stopping taking the Ibroprufen and the Cranberry juice I had my routine INR test on Monday and last night I received a telephone call from my GP surgery receptionist advising me that the test result was 4.1 - the target for me and normal results for me are between 2 & 3.
The revised Warfarin dose I was advised did not make sense to me as I was told not to take any Warfarin yesterday and to reduce my dose to 2mg one day and 3mg the next for 5 days and then to miss another day. I was told then to have another blood test. To further complicate matters I had already taken 3mg that day. The recommended dose did not make sense to me so I asked for a doctor to call me.
A doctor called me later and I explained my concern. The doctor looked at my results again and in consultation with my normal doctor they deduced that the computer had made a mistake and that the dosage I had been given was wrong. They advised me to keep on 3mg per day for 7 days and then to have a repeat INR blood test.
I was congratulated on spotting the error. I guess it is just lucky that I think about these things and do not blindly carry out instructions.
Some of you may have picked up on a post I wrote some weeks ago when I described how my sister in law, who was a closet alcoholic, died from a stroke last January following efforts by her hospital to reverse internal bleeding. She was on Warfarin and at the time her INR was recorded at 11.
The whole sad chain of events was avoidable as because of her drinking she missed two blood tests - she didn’t like morning appointments. We found out that she was also manipulating the dosage of Warfarin she was taking so that she, as she perceived could keep drinking.
The intention of my post is not to frighten anyone who has recently been prescribed Warfarin, it is a most effective drug and for many, including me, an essential as part of the management of AF.
Hopefully my post will illustrate from personal and family experiences how carefully the use of this drug must be managed.